Gemcitabine induces apoptosis during DNA replication and has been used as a chemotherapeutic agent in various types of cancer. This drug is generally considered to be well-tolerated with mild common side effects including gastrointestinal disturbance, flu-like symptoms and rash. Myelosuppression and abnormalities of liver enzymes, usually mild, transient and reversible, are frequently reported. Gemcitabine has rarely been identified as a cause of acute liver failure (only four cases of cholestatic hepatotoxicity have been reported). This case involves a patient with acute cholestatic liver failure after adjuvant treatment with gemcitabine for pancreatic adenocarcinoma.
William Ferges, M.D., Jeanine Chiaffarano, D.O., S. Devi Rampertab, M.D., Nakechand Pooran, M.D. Rutgers – Robert Wood Johnson University Hospital, New Brunswick, NJ
A 48 year-old woman presented to the emergency room with several weeks of intermittent epigastric abdominal pain. She was found to have obstructive jaundice with a mass in the head of the pancreas. Endoscopic ultrasound revealed localized disease and she underwent an uncomplicated Whipple’s resection. Pathology confirmed a moderately differentiated T3N0 adenocarcinoma with local invasion into the duodenal wall and peripancreatic soft tissues but without lymph node involvement or encasement of the celiac axis or the superior mesenteric artery. Following the surgery, the patient’s liver enzymes began to normalize with only mild elevations in the alkaline phosphatase and aspartate aminotransferase (AST) (see Table 1). The patient was started on six cycles of adjuvant gemcitabine.
After initiating gemcitabine, she developed abnormal liver enzymes characterized by mild elevations in her bilirubin and transaminases (see Table 1). Due to a concern for a biliary anastomotic stricture, she was evaluated by balloon-assisted endoscopic retrograde cholangiopancreatography (ERCP) and was found to have a normal biliary tree with no evidence of stricture. Chronic hepatitis workup (A, B and C serologies, antinuclear antibodies and smooth muscle antibody) was negative. Computed tomography (CT) scan of the abdomen and pelvis with contrast revealed no signs of disease or liver lesions. She denied alcohol, illicit drug use, and herbal medication exposure. She was continued on her chemotherapy.
After she completed her sixth cycle of gemcitabine, the patient developed worsening cholestasis (see Table 1) and was subsequently hospitalized with liver failure as evidenced by a coagulopathy and development of encephalopathy. Transjugular liver biopsy revealed a hepatic injury in a cholestatic pattern with moderate pericellular fibrosis and steatosis (see Figure 1). This was consistent with drug-induced liver injury felt to be secondary to gemcitabine. The patient’s hepatic encephalopathy was medically managed with lactulose and rifaximin. After a long discussion with the patient and her family regarding her poor overall prognosis, she was discharged with home hospice.
Hepatotoxicity due to drugs is a common cause of acute liver failure. It has been estimated that more than half of the cases of acute liver failure referred to tertiary care centers in the United States are due to drug toxicity.1 In most cases of drug toxicity, the drug is suspected to be the sole cause of liver injury. Drugs are typically divided into two categories: (1) dose-dependent hepatotoxins (predictable toxicity related to the blood level of the medication, the dosage and the duration of intake), an example of which is acetaminophen, and (2) idiosyncratic hepatotoxins whose toxicity is unpredictable and thought to be based upon genetic predisposition, age or environmental factors.2
Idiosyncratic reactions often occur without warning, unrelated to the dosage of the medication. Such hepatotoxins can cause a wide range of histologic changes and can be highly variable in the latent period before the onset of an injury. There are a multitude of different proposed mechanisms of idiosyncratic reactions including disruption of the cell membrane, activation of immune-mediated responses, disruption of bile excretion, activation of apoptosis pathways and inhibition of mitochondrial function.3,4,5 While drug induced hepatotoxicity is common, the effects are often reversible with withdrawal of the offending agent and supportive care. Only rarely do patients develop acute liver failure.
Gemcitabine is a fluorine-substituted nucleoside analog, which has been widely utilized as a chemotherapeutic agent. This antimetabolite inhibits DNA synthesis during replication resulting in apoptosis of tumor cells. It is typically well-tolerated with only mild side effects including mild gastrointestinal disturbance, flu-like symptoms and rashes. Myelosuppression is one of the more commonly noted side effects of the medication. Elevations in liver enzymes are also commonly reported but are typically mild, transient and reversible. Rarely, gemcitabine can elicit severe idiosyncratic reactions resulting in acute liver failure that may be irreversible.
There have been only four previous reports of acute cholestatic liver failure due to gemcitabine, three of which were fatal.6,7,8 Of note, one of the fatal cases was suspected to be due to a combination of both gemcitabine and vinorelbine.8 A fourth case has been more recently reported by Stellman et al. in which a patient with acute liver failure attributed to gemcitabine had a complete recovery after the medication was withdrawn.9 Similar to our patient, the clinical presentation for each of these cases was notable for marked cholestasis. Two of these cases, however, had a mixed hepatocellular and cholestatic pattern of injury. The exact mechanism of injury caused by gemcitabine has not been clearly identified. Another report suggested an alternate mechanism of acute liver failure due to gemcitabine through veno-occlusive disease.10 (See Table 2)
The time course of the acute liver failure and the histologic findings seen on liver biopsy clearly implicate gemcitabine as the cause of liver failure in our patient. Our patient did not develop acute liver failure until completion of her sixth cycle of gemcitabine, which emphasizes the documented latent period prior to development of acute liver failure. This shines a light on the importance of closely monitoring liver enzymes in patients during and after treatment with gemcitabine.
Our patient is one of only a few cases of gemcitabine- induced cholestatic liver failure reported in the literature. Drug-induced hepatotoxicity is one of the most common causes of acute liver failure, and must be considered in all treated patients with liver enzyme abnormalities. Although gemcitabine hepatotoxicity usually causes mild elevations in liver enzymes that normalize when the medication is discontinued, cases of fatal cholestatic liver failure have been reported. Careful monitoring of liver enzymes should be performed on all patients treated with gemcitabine given the risk of acute liver failure. Additionally, patients with underlying liver disease may be at greater risk of the potential hepatotoxic effect of gemcitabine and should be monitored more closely.